California, 2016Flash Flood and Winter Storm in California, January 31, 2016
January 31, 2016 · NWS LOX · 9 events in 6 counties and zones
Another powerful winter storm took aim upon Southwestern California, bringing heavy rain and snow, thunderstorms, and gusty winds. 50 inches in the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another powerful winter storm took aim upon Southwestern California, bringing heavy rain and snow, thunderstorms, and gusty winds. Rainfall totals ranged from 0.50 to 1.50 inches across coastal and valley areas to up to 4.50 inches in the mountains. With such high rainfall totals, some significant snowfall was reported in the mountains with resort levels reporting up to 18 inches. Some severe thunderstorms developed with strong thunderstorm winds (in excess of 60 MPH) reported. Additionally, strong winds were reported across many areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 31, 10:40 AM PST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 31, 10:40 AM PST, 1 hour 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1040 AM PST SUN JAN 31 2016
...NEW AVIATION/MARINE/BEACHES...
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL ARRIVE TODAY...BRINGING AN EXTENDED
PERIOD OF MODERATE TO HEAVY RAIN...HIGH ELEVATION SNOW AND A CHANCE
OF THUNDERSTORMS DURING THE DAY AND EARLY EVENING HOURS. AFTER THE
LOW PRESSURE SYSTEM PASSES...DAMAGING GUSTY WINDS WILL DEVELOP AND
CONTINUE INTO MONDAY. HIGH PRESSURE RETURNS TUESDAY WITH DRY
CONDITIONS AND WARMING THROUGH MIDWEEK.
&&
.SHORT TERM (TODAY AND MONDAY)...BASED ON CURRENT
RADAR/SATELLITE/RAIN DATA...STORM IS SHAPING UP PRETTY MUCH AS
EXPECTED. CURRENTLY...RAIN IS FALLING ACROSS ALL 4 COUNTIES WITH THE
HIGHEST AMOUNTS OVER SOUTHERN SANTA BARBARA COUNTY (0.25 TO 0.75
INCHES IN THE LAST 6 HOURS). SNOW LEVELS ARE CURRENTLY RUNNING
BETWEEN 6000 AND 7000 FEET. SOUTH TO SOUTHWEST WINDS ARE GUSTING
BETWEEN 35 AND 50 MPH ACROSS INLAND SECTIONS OF THE CWA.
FORECAST-WISE...THE 12Z MODELS ARE STILL ADVERTISING THE SAME THING.
THIS STORM WILL BE ENERGIZED BY A 130+ KNOT JET. AS THE JET SAGS
SOUTH...THE AREA WILL BE UNDER THE LEFT EXIT REGION. THIS DIVERGENCE
WILL HELP ENHANCE RAINFALL TODAY. PREVIOUS RAINFALL ESTIMATES STILL
LOOK GOOD 0.75-1.50 INCHES ACROSS SLO/SBA COUNTIES...AND 1.00-3.00
INCHES ACROSS VTU/LAX COUNTIES. RAINFALL INTENSITY WILL PEAK
MID/LATE MORNING ACROSS SLO/SBA COUNTIES AND LATE MORNING/AFTERNOON
ACROSS VTU/LAX COUNTIES. AS THE FRONT EXITS THE REGION THIS EVENING
RAIN WILL TURN TO SHOWERS WITH THE SHOWERS DIMINISHING RAPIDLY.
HOWEVER THERE WILL LIKELY CONTINUE TO BE SOME SHOWERS ON NORTH
SLOPES TONIGHT AND MONDAY MORNING.
WITH THE ADDED JET DYNAMICS...LIFTED INDICES OF -3 TO -5 AND 500 MB
TEMPERATURES AROUND -25 DEGREES CELSIUS...CONDITIONS ARE VERY
FAVORABLE FOR THUNDERSTORM DEVELOPMENT TODAY. CURRENT FORECAST HAS
CHANCE THUNDERSTORMS WHICH LOOKS VERY GOOD. ANY THUNDERSTORMS THAT
DEVELOP COULD PRODUCE SOME DAMAGING WIND GUSTS AND EVEN AN ISOLATED
TORNADO/WATERSPOUT. IN FACT...STORM PREDICTION CENTER HAS THE SOCAL
COAST UNDER A MARGINAL RISK OF SEVERE WEATHER TODAY.
WITH THE EXPECTED RAINFALL TOTALS...AND POTENTIAL FOR INTENSE RAIN
RATES WITH THUNDERSTORMS/HEAVIER SHOWERS...FLASH FLOODING AND
MUD/DEBRIS FLOWS WILL BE POSSIBLE NEAR ALL RECENT BURN AREAS. FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FOR THE BURN AREAS THROUGH THIS
AFTERNOON.
AS FOR SNOW ISSUES...SNOW LEVELS (CURRENTLY 6000-7000 FEET) WILL
DROP THROUGH THE DAY...FALLING TO 3000-3500 FEET TONIGHT...AND EVEN
DOWN TO 2000-2500 FEET MONDAY MORNING. SO...SOME SIGNIFICANT SNOW
WILL ACCUMULATE...12-24 INCHES ABOVE 6500 FEET DOWN TO 2-4 INCHES
AROUND 3000 FEET. MOST SIGNIFICANT SNOW ISSUE WILL BE ON THE I-5
CORRIDOR TONIGHT THROUGH THE GRAPEVINE AREA...WHICH WILL RESULT IN
VERY HAZARDOUS DRIVING CONDITIONS FOR COMMUTERS.
AS FOR WINDS...THIS SYSTEM WILL BRING SOME VERY IMPRESSIVE WIND TO
THE AREA. AHEAD OF THE FRONT...GUSTY SOUTHERLY WINDS WILL OCCUR
ACROSS THE ENTIRE AREA. BEHIND THE FRONT...EVEN STRONGER NORTHWEST
TO NORTH WINDS ARE EXPECTED WITH GUSTS AROUND 65 MPH LIKELY ACROSS
THE MOUNTAINS/DESERTS AND EVEN THE SANTA CLARITA VALLEY TONIGHT AND
MONDAY MORNING (WITH POTENTIAL FOR ISOLATED GUSTS AROUND 80 MPH).
BY MONDAY AFTERNOON...DRY CONDITIONS WILL PREVAIL AS SHOWER THREAT
ENDS OVER NORTHERN MOUNTAIN SLOPES. ADDITIONALLY...WINDS WILL
DIMINISH ALTHOUGH ADVISORY LEVEL WINDS WILL CONTINUE ACROSS THE
MOUNTAINS AND DESERTS.
.LONG TERM (TUE-SAT)... THE EXCITEMENT QUICKLY FADES TUESDAY AS A
RIDGING PATTERN SETS UP OVER THE WEST COAST. IT WILL BE DRY THROUGH
THE PERIOD. IT WILL BE PARTLY CLOUDY AT TIMES AS A FEW WEAK SHORT
WAVES TRY TO UNSUCCESSFULLY PUSH THROUGH THE RIDGE. MAX TEMPS WILL
MOSTLY BE ABOVE NORMAL BY THURSDAY. THE MOUNTAIN AREAS WILL NEED
WIND ADVISORIES FOR EARLY TUESDAY.
&&
.AVIATION...31/1800Z
AT 1800Z AT KLAX...THERE WAS NO MARINE LAYER NOR A MARINE INVERSION.
VERY LOW CONFIDENCE IN TAFS WITH A LARGE STORM ARRIVING. EXPECT
FREQUENT CHANGES IN BOTH CIGS AND VSBYS THROUGH THE PD. CONDS SHOULD
MOSTLY VARY BETWEEN LOW MVFR AND IFR THROUGH THIS EVENING. THERE IS
A 30 PERCENT CHC OF TSTMS...ESPECIALLY ACROSS VTU AND L.A. COUNTIES
FROM 18Z TO 01Z. VERY STRONG W TO NW WINDS WILL DEVELOP AFT 20-21Z
ACROSS SLO AND SBA COUNTIES...AND AFTER 23-00Z ACROSS MUCH OF VTU
AND L.A. COUNTY. THE VERY STRONG FLOW THROUGH THE ENTIRE ATMOSPHERE
MAY CAUSE WAVE CLOUDS WITH SEVERE TURBULENCE OVER AND NEAR TO THE
HIGHER TERRAIN.
KLAX...VERY LOW CONFIDENCE IN THE 18Z TAF. EXPECT FREQUENT CHANGES
IN BOTH CIGS AND VSBYS. CONDS SHOULD MOSTLY VARY BETWEEN LOW MVFR
AND IFR. SOUTHERLY CROSS WINDS HAVE ARRIVED WITH SUSTAINED SPEEDS OF
20 KNOTS AND THEY WILL CONTINUE THROUGH 22-23Z. HIGH CONFIDENCE IN
VERY STRONG W TO NW WINDS AFTER 23Z OR 00Z. OCNL SEVERE TURBULENCE
IS POSSIBLE NEAR THE AIRPORT AFTER 23Z. THERE IS A 30 PERCENT CHC OF
TSTMS NEAR THE AIRPORT BETWEEN 20Z AND 00Z.
KBUR....VERY LOW CONFIDENCE IN THE 18Z TAF. EXPECT FREQUENT CHANGES
IN BOTH CIGS AND VSBYS. CONDS SHOULD MOSTLY VARY BETWEEN LOW MVFR
AND IFR. THERE IS A 30 PERCENT CHC OF TSTMS NEAR THE AIRPORT BETWEEN
20Z AND 00Z. SOUTH WINDS MAY REACH 20 KT SUSTAINED BETWEEN 19Z AND
23Z. VERY STRONG W TO NW WINDS ARE EXPECTED AFT 23Z WITH MTN WAVE
ACTIVITY NEAR THE AIRPORT. THERE WILL LIKELY BE OCNL SEVERE
TURBULENCE AND MDT UDDF IN THE VCNTY OF THE TERMINAL...ESPECIALLY
AFTER 23Z.
&&
.MARINE...31/900 AM
...MARINERS SHOULD STAY IN PORT IF POSSIBLE THROUGH MONDAY....
HIGH CONFIDENCE IN EXTREMELY DANGEROUS MARINE CONDITIONS DEVELOPING
ACROSS THE ENTIRE WATERS LATER TODAY AND CONTINUING THROUGH MON
MORNING. EXPECT A BRIEF PERIOD OF SCA LEVEL S TO SW WINDS IN MOST
AREAS AHEAD OF A FRONTAL SYSTEM THIS MORNING. BEHIND THE FRONT...
EXPECT WIDESPREAD STRONG WEST TO NORTHWEST GALE FORCE WINDS ACROSS
THE ENTIRE WATERS THIS AFTERNOON THROUGH MONDAY AFTERNOON OR
EVENING. THERE IS A 20 TO 30 PERCENT CHANCE THAT GALE WARNINGS MAY
HAVE TO BE UPGRADED TO STORM WARNINGS...ESPECIALLY ACROSS PORTIONS OF
THE SOUTHERN WATERS (INCLUDING THE INNER WATERS) AND THE SBA CHANNEL
LATE THIS AFTERNOON INTO TONIGHT.
THE POWERFUL WINDS WILL COMBINE WITH ANOTHER LARGE WEST SWELL TO
PRODUCE EXTREMELY HAZARDOUS TO PERILOUS CONDITIONS ACROSS THE COASTAL
WATERS. SEAS WILL BE VERY HIGH...CHOPPY AND DANGEROUS. MARINERS
SHOULD STAY IN PORT IF POSSIBLE THROUGH MONDAY.
&&
.BEACHES...30/900 AM...
HIGH SURF ADVISORY CONDITIONS WILL CONTINUE ALONG THE CENTRAL COAST
THROUGH MONDAY NIGHT. ALONG THE COASTS OF VENTURA AND LOS ANGELES
COUNTY HIGH SURF CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON
BEFORE DIMINSIHING. THIS EVENING...LARGE AND VERY CHOPPY SURF IS
EXPECTED TO DEVELOP AS GALES AFFECT ALL NEAR-SHORE WATERS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...RAT/RORKE
AVIATION/MARINE/BEACHES...SWEET
SYNOPSIS...THORTON
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 31, 6:00 AM PST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 31 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-011400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN JAN 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A POWERFUL WINTER STORM WILL BRING SIGNIFICANT RAIN...SNOW AND WIND
TO THE AREA. RAINFALL TOTALS WILL RANGE BETWEEN 0.50 AND 1.50 WITH
UP TO 3.00 INCHES IN THE MOUNTAINS. THERE WILL BE A CHANCE OF
THUNDERSTORMS TODAY WHICH COULD PRODUCE INTENSE RAINFALL RATES.
THESE RATES COULD GENERATE FLASH FLOODING AS WELL AS MUD AND DEBRIS
FLOWS AROUND THE RECENT BURN AREAS. SNOW LEVELS WILL DROP TO AROUND
3000 FEET BY LATE TONIGHT...AND SIGNIFICANT SNOWFALL IS LIKELY IN
THE LOCAL MOUNTAIN. ALONG WITH THE PRECIPITATION...VERY STRONG AND
GUSTY NORTHWEST WINDS WILL BE EXPECTED TONIGHT AND MONDAY.
ACROSS THE COASTAL WATERS...GALE FORCE WIND ARE EXPECTED THIS
AFTERNOON AND TONIGHT. THESE GALE FORCE WINDS WILL COMBINED WITH A
LONG PERIOD SWELL TO GENERATE HIGH SURF CONDITIONS ALONG LOCAL
BEACHES BEGINNING LATE THIS AFTERNOON.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THE POWERFUL WINTER STORM WILL WIND DOWN DURING THE DAY ON MONDAY.
THROUGH MONDAY MORNING...ANY SHOWER ACTIVITY WILL BE CONFINED TO THE
MOUNTAINS WHERE ADDITIONAL SNOWFALL WILL BE LIKELY. OTHERWISE...THE
WINDS ACROSS BOTH LAND AND SEA WILL DECREASE THROUGH THE DAY
ON MONDAY.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
In the hours before
Local storm report, Jan 31, 11:17 AM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1117 AM PST SUN JAN 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM HEAVY RAIN 7 E REFUGIO STATE BEACH 34.45N 119.95W
01/31/2016 M1.46 INCH SANTA BARBARA CA MESONET
1.46 INCHES OF RAIN IN ONE HOUR AT DOS PUEBLOS.
&&
HALLLocal storm report, Jan 31, 11:51 AM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1151 AM PST SUN JAN 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM FLASH FLOOD 4 NW SANTA BARBARA 34.47N 119.77W
01/31/2016 SANTA BARBARA CA LAW ENFORCEMENT
FLASH FLOODING WITH MUD AND ROCKS ACROSS HIGHWAY 154 NEAR
SANTA ANTONIO CREEK RD.
&&
HALLSpecial weather statement, Jan 31, 12:09 PM PST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1209 PM PST SUN JAN 31 2016
CAZ040-041-044>046-053-054-088-547-312100-
VENTURA COUNTY MOUNTAINS CA-SANTA CLARITA VALLEY CA-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES CA-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE CA-
VENTURA COUNTY COAST CA-SANTA MONICA MOUNTAINS RECREATIONAL AREA CA-
LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-
VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY COASTAL VALLEYS CA-
1209 PM PST SUN JAN 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOS ANGELES AND
CENTRAL VENTURA COUNTIES UNTIL 100 PM PST...
AT 1205 PM PST...DOPPLER RADAR WAS TRACKING A STRONG SQUALL
LINEMOVING EAST EAST AT 40 MPH. THIS STORM FROM SANTA PAULA TO THE
NORTH EXTENDING SOUTH TO OXNARD WILL CONTINUE TO MOVE EAST INTO
WESTERN LOS ANGELES COUNTY. EXPECT WIND GUSTS AROUND 50 MPH WITH
THIS CELL. BRIEF WEAK TORNADIC SPIN UPS ARE POSSIBLE WITH THIS
SQUALL.
LOCATIONS IMPACTED INCLUDE...
OXNARD...
THOUSAND OAKS...
SIMI VALLEY...
VENTURA...
CAMARILLO...
FILLMORE...
MALIBU...
AGOURA HILLS...
WOODLAND HILLS...
CHATSWORTH...
SANTA PAULA...
MALIBU CREEK STATE PARK...
WESTLAKE VILLAGE...
CALABASAS...
POINT MUGU...
POINT MUGU STATE PARK...
NEWBURY PARK...
POINT DUME...
TOPANGA STATE PARK...
AND CANOGA PARK.
LAT...LON 3403 11885 3405 11895 3409 11908 3411 11909
3409 11911 3410 11912 3414 11922 3426 11927
3429 11933 3442 11934 3442 11862 3404 11861
3403 11875 3402 11878 3400 11881
TIME...MOT...LOC 2005Z 240DEG 49KT 3439 11919
KAPLANSpecial weather statement, Jan 31, 12:15 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1215 PM PST SUN JAN 31 2016
CAZ040-041-044>046-053-054-088-547-312100-
VENTURA COUNTY MOUNTAINS CA-SANTA CLARITA VALLEY CA-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES CA-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE CA-
VENTURA COUNTY COAST CA-SANTA MONICA MOUNTAINS RECREATIONAL AREA CA-
LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-
VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY COASTAL VALLEYS CA-
1215 PM PST SUN JAN 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOS ANGELES AND
CENTRAL VENTURA COUNTIES UNTIL 100 PM PST...
AT 1205 PM PST...DOPPLER RADAR WAS TRACKING A STRONG SQUALL LINE
MOVING EAST AT 40 MPH. THIS STORM FROM SANTA PAULA TO THE NORTH
EXTENDING SOUTH TO OXNARD WILL CONTINUE TO MOVE EAST INTO WESTERN
LOS ANGELES COUNTY. EXPECT WIND GUSTS AROUND 50 MPH WITH THIS CELL.
BRIEF WEAK TORNADIC SPIN UPS ARE POSSIBLE WITH THIS SQUALL.
LOCATIONS IMPACTED INCLUDE...
OXNARD...
THOUSAND OAKS...
SIMI VALLEY...
VENTURA...
CAMARILLO...
FILLMORE...
MALIBU...
AGOURA HILLS...
WOODLAND HILLS...
CHATSWORTH...
SANTA PAULA...
MALIBU CREEK STATE PARK...
WESTLAKE VILLAGE...
CALABASAS...
POINT MUGU...
POINT MUGU STATE PARK...
NEWBURY PARK...
POINT DUME...
TOPANGA STATE PARK...
AND CANOGA PARK.
LAT...LON 3403 11885 3405 11895 3409 11908 3411 11909
3409 11911 3410 11912 3414 11922 3426 11927
3429 11933 3442 11934 3442 11862 3404 11861
3403 11875 3402 11878 3400 11881
TIME...MOT...LOC 2005Z 240DEG 49KT 3439 11919
KAPLANLocal storm report, Jan 31, 12:23 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1223 PM PST SUN JAN 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM NON-TSTM WND DMG 3 SW OJAI 34.42N 119.29W
01/31/2016 VENTURA CA LAW ENFORCEMENT
POWER LINE DOWN NEAR OJAI.
&&
HALLLocal storm report, Jan 31, 12:28 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1228 PM PST SUN JAN 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM TSTM WND DMG 3 SW SANTA PAULA 34.32N 119.10W
01/31/2016 VENTURA CA LAW ENFORCEMENT
TWO OR THREE TREES DOWN WEST OF SANTA PAULA TRAPPING SIX
VEHICLES NEAR THE INTERSECTION OF BRIGGS RD AND FAULKNER
RD.
&&
HALLEvent by event
3 thunderstorm wind, 3 high wind, 2 winter storm, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Los Angeles
- When
- January 31, 12:38 PM PST to 1:02 PM PST
- Where
- Los Angeles County, 3.8 mi S of Dell Vly to 1.86 mi W of Granada Hills
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.365, -118.650
Severe thunderstorms generated strong thunderstorm winds across parts of Los Angeles county. Porter Ranch reported a thunderstorm wind gust of 69 MPH while the RAWS sensors at Chilao and Cheeseboro reported thunderstorm wind gusts between 60 and 63 MPH.
Thunderstorm Wind, Los Angeles
- When
- January 31, 1:37 PM PST
- Where
- Los Angeles County, 1.32 mi NNW of South San Gabriel to 1.02 mi NNW of Monterey Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.069, -118.136
Trained weather spotters in the city of Monterey Park reported strong thunderstorm wind gusts, estimated at 60 MPH. The strong thunderstorm winds caused some roof damage and knocked down a power pole.
Thunderstorm Wind, Los Angeles
- When
- January 31, 1:53 PM PST
- Where
- Los Angeles County, 6.9 mi N of (Mws)mt Wilson to 6.4 mi NNE of (Mws)mt Wilson
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.329, -118.038
The RAWS sensor at Chilao reported a severe thunderstorm wind gust of 78 MPH.
Flash Flood, Los Angeles
- When
- January 31, 2:00 PM PST to 3:15 PM PST
- Where
- Los Angeles County, 9.54 mi N of Glendora to 9.28 mi N of Glendora
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 34.267, -117.855
Heavy rainfall near the Cabin Fire burn scar resulted in flash flooding and mud and debris flows. CHP reported that a section of State Route 39 was washed out by water and debris.
High Wind, Santa Barbara County Mountains
- When
- January 31, 2:24 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
The RAWS sensor at the Botanical Gardens in Santa Barbara reported a wind gust of 58 MPH.
High Wind, Los Angeles County Coasts Including Downtown Los Angeles
- When
- January 31, 3:53 PM PST to 4:53 PM PST
- Where
- Los Angeles County Coasts Including Downtown Los Angeles forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
Strong winds impacted the coast of Los Angeles county. The ASOS at Los Angeles International Airport reported sustained winds of 41 MPH.
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 31, 6:00 PM PST to 11:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
Winter storm conditions developed across the mountains of Los Angeles county. Above 6000 feet, between 12 and 18 inches of snow was reported along with wind gusts between 65 and 75 MPH.
Winter Storm, Ventura County Mountains
- When
- January 31, 6:00 PM PST to 11:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
Winter storm conditions developed across the mountains of Ventura county. Above 6000 feet, between 6 and 12 inches of snow was reported along with wind gusts between 65 and 75 MPH.
High Wind, Antelope Valley
- When
- January 31, 6:00 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
The RAWS sensor at Poppy Park reported a wind gust of 58 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Snow in California, January 31, 20161 death · 3 injured · $578,000 · 74 kt wind · 28 events
- Winter Storm and High Wind in Arizona, January 31, 2016$60,000 · 65 kt wind · 6 events
- Winter Storm in Nevada, January 31, 20163 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, January 31, 20163 events
- High Wind and Strong Wind in Arizona, January 31, 2016$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615576, 615577, 615578, 615571, 615574, 615575, 615569, 615570, 615573.